Thunderstorm Wind, Howard
- When
- May 31, 5:07 PM EST
- Where
- Howard County, 0.48 mi NW of Clarksville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.204, -76.887
A tree was down at Cedar Wood Drive and Cedar Lane.
A weak boundary remained over the region. Warm and humid conditions ahead of the boundary led to the development of showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A weak boundary remained over the region. Warm and humid conditions ahead of the boundary led to the development of showers and thunderstorms. An isolated thunderstorm became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 31, 1:56 PM EST, 3 hours 11 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
256 PM EDT Wed May 31 2017
.SYNOPSIS...
A weak cold front will approach the region from the northwest
today and then cross the region tonight. High pressure will
dominate Thursday. Another cold front will approach from the
north on Friday before stalling in the region Saturday. A wave
of low pressure will move east along this stalled front Sunday
into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Partly to mostly sunny skies from earlier today are starting to
fill back in with cumulus this afternoon. Also seeing remnant
convective system entering the region from the west. A surface
trough/dew point boundary has developed just east of the Blue
Ridge separating drier westerly flow with dew points in the
40s/low 50s, from more moist southerly flow on the eastern side
with dew points holding in the 60s. This has allowed for 1000+
J/KG of MLCAPE to develop east of the boundary, with little to
no instability west. This instability is overlaid with 0-6km
shear values of around 50 knots, so as convective development
regenerates either along or ahead of the weakening MCS, there is
potential for the thunderstorms to become strong to locally
severe once it reaches this air mass, mainly in an area from
CHO-CJR-IAD-BWI southeastward. The Storm Prediction Center has
continued to highlight the area in a Marginal Risk through
today. Locally damaging winds and large hail are the biggest
threats today.
Highs today will reach the low 80s.
Later this evening, a second round of showers/possible thunder
may occur ahead of a front approaching the region, mainly
across the north.
Some patchy fog is possible before the front arrives, dry air
advection is expected with fropa. Lows tonight in the 50s to low
60s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High pressure will build in during the day on Thursday leading
to fair and seasonable weather for the first day of June. The
ridge will crest over the region Thursday night with mostly
clear skies. Lows Thursday night mainly in the 50s.
Another front in the persistent cyclonic flow over the
northeastern United States will push towards the area later
Friday. Seasonable temperatures expected out ahead of it, but a
few showers and possibly a thunderstorm are possible, mainly
across northern Maryland. Highs Friday near 80F.
Uncertainty exists with how far south the front can push before
stalling, but with potential for the front to be nearby Friday
night, have maintained chances for some showers and isolated
thunderstorms. Lows Friday night around 60F.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Persistent and anomalous upper level trough over northeast North
America through the period will continue to create unsettled weather
through most of the long term. In general the weekend still looks
iffy given that a near-stationary front will be draped over the
area. However, some guidance, e.g., 12Z GEFS, is hinting that precip
will be more spotty this weekend and the better odds for precip will
be Mon and Tue next week. A surface low pressure system in south
central Canada on Saturday will move into the lower Great Lakes on
Sunday. An upper level low settles over the Great Lakes late Sunday
and becomes nearly stationary through Tuesday before slowly filling
on Wed. This will keep low pressure generally over region through
the extended. 12Z GFS shows Mon to be the day with high precipitable
water values of over 1.5 inches. Timing the day expect to have the
heaviest precip is problematic as multiple waves of weak low
pressure rotate around the upper level low...models generally don't
handle details of these type of features this far out.
Temperatures generally will be at or slightly below seasonable
normals for early June.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR at all TAF sites being observed early this afternoon.
Scattered showers and thunderstorms expected to develop during
the remainder of the day and into the early evening, so have
maintained VCTS at all sites except MRB, where lower chances
exist. Highest threat window is from 19z through 00z. Some storms
may contain a gusty wind/hail threat.
Cold front will push through tonight. Don't have confidence at
this time to include any fog prior to frontal passage. VFR
conditions expected Thursday through Friday with high pressure.
A cold front may bring a few showers Friday night.
With unsettled weather expected...expect some periods of MVFR and
locally IFR conditions in precipitation due to CIGS over the
weekend. The stationary front on Saturday is expected to slowly
lift north on Sunday creating VFR conditions on Sunday. But
conditions will likely push into the MVFR/IFR region Sunday
night and continue into Mon.
&&
.MARINE...
Southerly winds around 10 knots expected to continue through
this afternoon. There is potential for some gusty showers and
thunderstorms later this afternoon and evening. Special Marine
Warnings may be required. A cold front will move through
tonight with westerly winds Thursday. Have issued a SCA for
northern portions of the Chesapeake Bay Thursday afternoon where
gusts likely to reach 20 knots. Sub- SCA conditions then return
Thursday night and Friday.
In the extended winds expect to be below SCA levels all waters.
South to Southwest winds expected over the weekend across the
waters. On Monday...low pressure impact the area with widespread
precipitation. Winds on Monday will shift to the northwest as the
low passes offshore.
&&
.TIDES/COASTAL FLOODING...
Water levels remain high although anomalies have continued to
fall. Coastal Flood Advisories currently in effect for
Washington DC through this afternoon's high tide and St. Mary's
through this evening's. St. Mary's may need to be extended one
cycle further.
By Thursday, northwesterly flow as high pressure builds in
should finally allow anomalies to drop enough to end the minor
coastal flooding.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 5 PM EDT this afternoon for
DCZ001.
MD...Coastal Flood Advisory until 11 PM EDT this evening for MDZ017.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 11 AM to 8 PM EDT Thursday for
ANZ530>532-538>540.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...SMZ
AVIATION...MM/SMZ
MARINE...MM/SMZ
TIDES/COASTAL FLOODING...MMHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 427 PM EDT Wed May 31 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 427 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight Scattered thunderstorms are expected through early this evening. A few thunderstorms will be capable of producing damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed through early this evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-011000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 427 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight Scattered thunderstorms are expected through early this evening. A few thunderstorms will be capable of producing damaging wind gusts and large hail across northern and central Virginia east of the Blue Ridge Mountains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed through early this evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
127 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 1 NNW BERRYVILLE 39.16N 77.99W
05/30/2017 M1.00 INCH CLARKE VA COCORAHS
&&
EVENT NUMBER LWX1702087
SMZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
509 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 1 NNE RIXEYVILLE 38.59N 77.96W
05/31/2017 CULPEPER VA 911 CALL CENTER
TREE DOWN NEAR FROGGY BOTTOM LN AND RIXEYVILLE RD
&&
EVENT NUMBER LWX1702088
SMZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
534 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 1 NNE RESTON 38.97N 77.34W
05/31/2017 E1.00 INCH FAIRFAX VA TRAINED SPOTTER
ADDITIONALLY... ESTIMATED 55 MPH WINDS... SMALL
BRANCHES AND LEAVES DOWN.
&&
EVENT NUMBER LWX1702089
LEEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
541 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND DMG 1 NNW GREAT FALLS 39.03N 77.29W
05/31/2017 FAIRFAX VA 911 CALL CENTER
TREE LIMBS AND POWER LINES DOWN VCNTY BEACH MILL AND
WALKER RD
&&
EVENT NUMBER LWX1702090
SMZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
602 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 1 SSW COLESVILLE 39.08N 77.02W
05/31/2017 E0.75 INCH MONTGOMERY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1702091
LEEThe Sterling radar (KLWX), 58 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was down at Cedar Wood Drive and Cedar Lane.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696192.